Alert archive / California / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 4, 2008, 2:53 PM PDT for Riverside County, California. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 2:53 PM PDT (21:53 UTC)
- Expired
- Aug 4, 2008, 3:45 PM PDT
- In force
- 52 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The San Diego radar (KNKX), 104 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 3:15 PM PDT | TSTM WND GST 63 | La Quinta, CA | DIME TO NICKEL SIZE HAIL IN SOUTH LA QUINTA COVE AREA. HEAVY RAIN, 1.25 INCHES, IN LAST HOUR CAUSING URBAN FLOODING AND VISIBILITY A QUARTER MILE OR LESS. FREQUENT CLOUD TO GROUND LIGHTNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2165 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 042153 SVRSGX CAC065-042245- /O.NEW.KSGX.SV.W.0006.080804T2153Z-080804T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 253 PM PDT MON AUG 4 2008 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA... THIS INCLUDES HIGHWAY 74 BETWEEN MOUNTAIN CENTER AND PALM DESERT. * UNTIL 345 PM PDT * AT 246 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF INDIO...AND MOVING NORTH AT 6 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTHWEST OF INDIO AND 7 MILES SOUTHEAST OF PALM DESERT BY 345 PM PDT... LAT...LON 3375 11641 3371 11615 3347 11623 3352 11642 TIME...MOT...LOC 2152Z 191DEG 5KT 3358 11631 $$ ATKIN
2 follow-up statements
000 WWUS56 KSGX 042209 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 309 PM PDT MON AUG 4 2008 CAC065-042245- /O.CON.KSGX.SV.W.0006.000000T0000Z-080804T2245Z/ RIVERSIDE CA- 310 PM PDT MON AUG 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR CENTRAL RIVERSIDE COUNTY... AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LA QUINTA...OR 10 MILES SOUTHWEST OF INDIO...MOVING NORTH AT 6 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LA QUINTA...INDIAN WELLS...6 MILES SOUTHWEST OF INDIO AND 7 MILES SOUTHEAST OF PALM DESERT BY 345 PM PDT... LAT...LON 3375 11641 3371 11615 3347 11623 3352 11642 TIME...MOT...LOC 2210Z 191DEG 5KT 3360 11630 $$ ATKIN
000 WWUS56 KSGX 042241 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 341 PM PDT MON AUG 4 2008 CAC065-042251- /O.EXP.KSGX.SV.W.0006.000000T0000Z-080804T2245Z/ RIVERSIDE CA- 341 PM PDT MON AUG 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE COUNTY WILL EXPIRE AT 345 PM PDT... LAT...LON 3375 11641 3371 11615 3347 11623 3352 11642 TIME...MOT...LOC 2241Z 191DEG 5KT 3364 11629 $$ ATKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:00 PM PDT, 53 minutes earlier.
Area forecast discussion, Aug 4, 2:00 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT MON AUG 4 2008
.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME AFTERNOON AND EVENING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THROUGH THE EVENING. A
GRADUALLY SMALLER CHANCE OF THUNDERSTORMS WILL CONTINUE DURING THE
AFTERNOONS TUESDAY THROUGH THURSDAY. A DISRUPTED MARINE LAYER WILL
BRING AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG ALONG THE COAST.
A WEAK TROUGH OF LOW PRESSURE OFF THE WEST COAST WILL BRING DRIER
WEATHER LATER THIS WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SCATTERED THUNDERSTORMS IN THE MTNS AND DESERTS ARE CAPABLE OF
PRODUCING FLASH FLOODS. THE AIR MASS IS QUITE MOIST AND THE TSTORMS
ARE GOING NOWHERE ONCE THEY FORM...SO ALL THAT HEAVY RAIN CAN FALL
IN ONE PLACE. EASTERLY FLOW MAY GUIDE A FEW OF THOSE TSTORMS INTO
THE INLAND VALLEYS. THE MARINE INFLUENCE IS OUT AND THE MONSOON
INFLUENCE IS IN FOR A COUPLE DAYS. COASTAL CLOUDS WILL BE PATCHY
TONIGHT AND TUE MORNING. HIGHER TEMPS WILL BE NOTICED TODAY BECAUSE
OF THE HUMIDITY. THE TSTORMS SHOULD DIE OUT TONIGHT. ON TUE THE
MONSOON MOISTURE DECREASES DURING THE DAY...BUT A LITTLE HANGS ON
WED AND EVEN THU...ENOUGH TO KEEP ISOLATED TSTORMS IN THE FORECAST
DURING THOSE AFTERNOONS. THE MARINE LAYER CLOUD DECK SHOULD BE
REBOUNDING A LITTLE BY THEN...BUT WILL REMAIN SHALLOW...SO THE
NOCTURNAL LOW CLOUDS WILL NOT BE EXTENSIVE. THE UPPER TROUGH OVER
THE PACIFIC NORTHWEST IS FORECAST TO EXTEND SOUTHWARD JUST A TOUCH
ON FRI...ENOUGH TO PRODUCE DRIER SOUTHWEST FLOW OVER SOCAL. THEN IT
RECEDES EVER SO SLIGHTLY OVER THE WEEKEND TO ALLOW A LITTLE MONSOON
MOISTURE TO SLIP BACK INTO THE REGION.
&&
.AVIATION...
042000Z...MONSOON AIR MASS FROM THE EAST IS MOSTLY KEEPING THE
MARINE LAYER WELL TO THE WEST OF THE COAST. MARINE LAYER STRATUS AT
1000 FT IS BEGINNING TO MOVE INTO THE EXTREME SOUTHERN SAN DIEGO
COUNTY BEACHES. EXPECT TO SEE SOME STRATUS AND FOG MOVE INTO THE
COASTAL AREAS TONIGHT BUT NOT MUCH FURTHER INLAND. CLEARING OF THE
STRATUS AND FOG IS EXPECTED BEFORE 17Z TUESDAY MORNING.
ABOVE THE MARINE LAYER...INCLUDING THE MOUNTAINS AND
DESERTS...SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN THE
MOUNTAINS AND ADJACENT DESERTS WITH BASES AT OR ABOVE FL080...WITH
ISOLATED TOPS TO FL500 AT TIMES. OTHERWISE CIGS AND VIS WILL REMAIN
UNRESTRICTED. TSTMS SHOULD BEGIN TO DISSIPATE AROUND 03Z THIS
EVENING. PG
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH FROM NOON PDT TODAY THROUGH THIS EVENING FOR
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-RIVERSIDE COUNTY
MOUNTAINS-SAN BERNARDINO COUNTY MOUNTAINS-SAN DIEGO COUNTY
DESERTS-SAN DIEGO COUNTY MOUNTAINS.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE...PGHazardous weather outlook, Aug 4, 4:00 AM PDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON AUG 4 2008 CAZ042-043-048-050-055>058-060>062-042300- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT FOR THE MOUNTAINS AND DESERTS...FLASH FLOOD WATCH...SEE LAXFFASGX. THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. FOR THE FAR INLAND VALLEYS...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH FLOODING IS MINIMAL. ELSEWHERE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY FOR TUESDAY FOR THE MOUNTAINS AND DESERTS...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE... THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS POSSIBLE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION MAY BE NEEDED FOR THE MOUNTAINS AND DESERTS FOR THIS AFTERNOON AND EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:01 AM PDT | Flash Flood Watch | SGX | Riverside, San Bernardino, San Diego | 16 hr |
| Aug 4, 1:39 PM PDT | Flash Flood Warning | SGX | San Diego | 111 min |
| Aug 4, 1:55 PM PDT | Flash Flood Warning | SGX | Riverside | 95 min |
Nearby
Severe Thunderstorm Warnings in California, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.